Severe hypocalcaemia after being given intravenous bisphosphonate
Rajesh Peter, senior house officer1, Vinita Mishra, specialist registrar1, William D Fraser, professor1
1 Department of Clinical Chemistry, Royal Liverpool University Hospital, Liverpool L69 3GA
Correspondence to: W D Fraser firstname.lastname@example.org
Bisphosphonates are increasingly used to treat metabolic bone disease and as prophylaxis against metastatic bone cancer.1 2 Zoledronic acid is a new intravenous bisphosphonate licensed to treat hypercalcaemia of malignancy, but it has been used off licence as prophylaxis for metastatic cancer, bone pain, treatment of osteoporosis, and Paget's disease of the bone. Zoledronic acid is 100 to 1000 times more potent than disodium pamidronate or oral alendronic acid, risedronate sodium, sodium clodronate, or disodium etidronate. A randomised controlled trial found that zoledronic acid is more effective than disodium pamidronate in treating hypercalcaemia of malignancy.3 Zoledronic acid does not cause the gastrointestinal side effects associated with oral bisphosphonates, but increased potency carries a higher risk of hypocalcaemia. We have recent experience of patients becoming hypocalcaemic after doctors gave intravenous bisphosphonates.
A 49 year old man with transitional cell carcinoma of the bladder received chemotherapy with cisplatin, methotrexate, and vinblastine after resection of a tumour. His prechemotherapy adjusted calcium was normal. Despite four cycles of chemotherapy every two weeks he had bone pain due to metastases. Doctors gave him 4 mg of zoledronic acid and intravenous diamorphine after diclofenac sodium and co-proxamol failed to relieve his symptoms. His adjusted calcium six days before being given zoledronic acid was low (table).
Table (to come)